Alert archive / South Carolina / Flash Flood Warnings in 2010
Flash Flood Warning 5, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at May 31, 2010, 2:41 PM EDT for Richland County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2010, 2:41 PM EDT (18:41 UTC)
- Expired
- May 31, 2010, 4:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:44 PM EDT, 57 minutes earlier.
Area forecast discussion, May 31, 1:44 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 144 PM EDT MON MAY 31 2010 .SYNOPSIS... DEEP MOISTURE WILL REMAIN OVER THE REGION TODAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. SUFFICIENT MOISTURE AND DAYTIME HEATING COMBINED WITH AN UNSTABLE AIR MASS WILL ALLOW FOR SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH LATE WEEK. && .NEAR TERM /THROUGH TONIGHT/... NUMEROUS SHOWERS/TSTMS DEVELOPING OVER THE AREA THIS LATE MORNING AS AN UPPER LEVEL SLOWLY MOVES THROUGH. THE AIR MASS IS MODERATELY UNSTABLE. HIGH PRECIPITABLE WATER...SO LOCALLY HEAVY RAIN IS POSSIBLE. UPPER LOW OVER NRN ALABAMA WILL LIFT NORTHEAST. SHORT WAVE CROSSING THE AREA WILL KEEP A CHANCE OF CONVECTION. WITH CLOUDS AND PRECIP....HIGHS THIS AFTERNOON IN THE LOW/MID 80S LOOK GOOD. LOWS TONIGHT SHOULD BE CONSISTENT...IN THE MID 60S TO LOWER 70S. AMPLE LOW/MID LEVEL MOISTURE AND RELATIVELY STEEP LAPSE RATES COMBINED WITH DAYTIME HEATING MAY LEAD TO A SCATTERED STRONG/SEVERE STORMS THIS AFTERNOON. MID LEVEL TEMPERATURES ARE AROUND -10C. MAIN THREAT WILL BE DAMAGING WINDS AND HAIL IN THE STRONGER STORMS. POTENTIAL FOR LOCALLY HEAVY RAIN IF ANY TRAINING EFFECT ECHOES DEVELOP. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... RELATIVELY LITTLE CHANGE THROUGH THE PERIOD. CONSIDERABLE ATMOSPHERIC MOISTURE TO REMAIN OVER THE REGION WITH WEAK UPPER TROUGHINESS...AND EXPECTATION OF SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS. && .LONG TERM /FRIDAY THROUGH SUNDAY/... SOME UNCERTAINTIES EXIST. GFS/ECMWF INDICATE UPPER TROUGH AND SURFACE FRONT PASSING THROUGH...BUT TIMING DIFFERENCES EXIST. USED A BLEND OF HPC AND MOS GUIDANCE. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... PLENTY OF MOISTURE...MODERATE INSTABILITY AND UPPER COOL POCKET FROM UPPER LOW IS PROVIDING SUFFICIENT DYNAMICS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. EXPECT WIDESPREAD CONVECTION WITH MVFR/IFR CONDITIONS THROUGH THE AFTERNOON. CONVECTION COVERAGE SHOULD DECREASE DURING THE EVENING...WITH STRATUS AND FOG DEVELOPING OVERNIGHT. SCATTERED CONVECTION IS EXPECTED TO DEVELOP AGAIN TUESDAY MORNING. EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND TSTMS WITH MVFR AND IFR CONDITIONS MAINLY DURING THE AFTERNOONS AND EVENINGS THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...10
Hazardous weather outlook, May 31, 9:29 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 929 AM EDT MON MAY 31 2010 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011045- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 929 AM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY AND MAY PRODUCE LOCALLY HEAVY RAIN. SOME LOCALIZED FLOODING IS POSSIBLE IN AREAS WITH POOR DRAINAGE. IT IS ALSO POSSIBLE THAT ONE OR TWO STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 10:53 AM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1053 AM EDT MON MAY 31 2010 SCZ015-022-028-029-031-311530- KERSHAW-LANCASTER-LEE-RICHLAND-SUMTER- 1053 AM EDT MON MAY 31 2010 ...STRONG THUNDERSTORMS WERE AFFECTING KERSHAW...LANCASTER...LEE... RICHLAND AND SUMTER COUNTIES... AT 1050 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUGOFF TO 10 MILES NORTHWEST OF SUMMERTON...OR ALONG A LINE EXTENDING FROM CAMDEN TO 13 MILES SOUTHWEST OF SOUTH SUMTER...MOVING NORTHEAST AT 10 MPH. THESE STORMS WERE PRODUCING VERY HEAVY RAIN WITH AMOUNTS BETWEEN ONE AND TWO INCHES AS WELL AS DANGEROUS LIGHTNING. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. LM
Special weather statement, May 31, 11:14 AM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1114 AM EDT MON MAY 31 2010 GAZ040-063>065-SCZ018-025-026-030-311615- AIKEN-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-SALUDA- 1114 AM EDT MON MAY 31 2010 ...THUNDERSTORMS WITH HEAVY RAINS WERE AFFECTING AIKEN... COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE...RICHMOND AND SALUDA COUNTIES... AT 1110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH SOUTH OF MCCORMICK TO 8 MILES SOUTH OF HARLEM...MOVING NORTHEAST AT 10 MPH. THESE STORMS WERE PRODUCING VERY HEAVY RAIN WITH AMOUNTS BETWEEN ONE AND TWO INCHES AS WELL AS DANGEROUS LIGHTNING. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. LM
Special weather statement, May 31, 2:03 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 203 PM EDT MON MAY 31 2010 GAZ077-SCZ035-311845- BARNWELL-BURKE- 203 PM EDT MON MAY 31 2010 ...A STRONG THUNDERSTORM WAS AFFECTING BARNWELL AND BURKE COUNTIES... AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MILLETT...OR 17 MILES WEST OF ALLENDALE... MOVING NORTH AT 10 MPH. SMALL HAIL...VERY HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. LM
Special weather statement, May 31, 2:14 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 214 PM EDT MON MAY 31 2010 SCZ028-311915- RICHLAND- 214 PM EDT MON MAY 31 2010 ...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND COUNTY... AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CAYCE...MOVING NORTHEAST AT 10 MPH. SMALL HAIL...VERY HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. LM
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:54 AM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick, Saluda | 51 min |
| May 31, 1:35 PM EDT | Areal Flood Advisory | CAE | Aiken, Lexington | 115 min |
| May 31, 1:40 PM EDT | Areal Flood Advisory | CAE | Richland | 2 hr |
| May 31, 2:39 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 66 min |
| May 31, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 41 min |
Nearby
Flash Flood Warnings in South Carolina, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.